Jump to content


Photo

Update On Florinef Taper....


  • Please log in to reply
5 replies to this topic

#1 Hoosierfan

Hoosierfan

    Advanced Member

  • Members
  • PipPipPip
  • 140 posts

Posted 17 April 2012 - 04:46 PM

Ahh...florinef...some love it, some hate, always lots of questions around it (how much, how long, dose every other day, etc etc etc). So, I wanted to update everyone on my florinef taper because it seems everyone asks questions about how you get off if you've been on it long term, and I've learned some important lessons.

First, let me say that I have NMH, not POTS. And, for whatever reason my bp tanks right prior to my period (so men this may not apply to you you lucky dogs!!!) and that triggers my syncopal episodes.

In the past, I've been on a high dose of Effexor (150 mg) and Florinef at the same time, and tapered the florinef prior to the Effexor because the two for me cause some nasty headaches. When I tapered Florinef first, I from .1 to 0 in one day with no problems. Then got my Effexor down to the "right" dose several months later. Again, no bp issues.

This time, we did the opposite, we worked with the Effexor prior to the Florinef, and that made all the difference and all the difficulties. With too low of Effexor: (a) I had to reduce slow (.025 every 4 to 6 weeks) and (B) even at that slow of a taper, every time I tried to reduce the Florinef, I had bp dips with each reduce, and severe syncopal episodes around my period. And, I got really jittery, weak and feeling like I had no energy. I'm no doctor, but it seems for me that the serotonin and norepinephrine in Effexor: (1) gave my bp a bump; and (2) evened out my nervous system so that there was a "buffer" with each Florinef reduce.

Unfortunately, my docs didn't catch this pattern until about 6 months in, and now I have so much anxiety over the whole thing. SO, in order for me to get off the Florinef I have to go UP on the Effexor a little to give my system a little more even keel and ability to handle the Florinef reduce. I've been on Florinef for 17 months -- at the most .15.

Just goes to show how complex our fun nervous systems are, but I wouldn't have seen the pattern if I hadn't been keeping records. And, for those who have trouble with reducing your florinef (if you want to go down or off), I just offer my experience as one way that may work to manage it.

#2 ~Naomi~

~Naomi~

    Advanced Member

  • Volunteer
  • 2,205 posts

Posted 17 April 2012 - 08:21 PM

Curious what happens if you just stop taking it and don't taper off Florinef? Is there withdrawal? Why are you getting off anyway? Good luck with it. I've tapered off other medications (did not go smoothly) and I know how difficult it can be.

#3 songcanary

songcanary

    Advanced Member

  • Members
  • PipPipPip
  • 515 posts

Posted 17 April 2012 - 10:57 PM

Thanks for posting, it was interesting. I just saw my doctor last week. I've been feeling very well lately and she said that if I stay this way for six months, she will start tapering my Florinef very slowly so as not to shock the body. I don't know exactly what she means by 'shock' but it was very good news at any rate.

I am not on Effexor, but doxepin, and I will continue that because a few months ago I tried to d/c it and I had the same old bad nausea and chills without it.

I hope your next taper goes well! Why do we have to learn all this stuff the hard way? :wacko:

#4 Hoosierfan

Hoosierfan

    Advanced Member

  • Members
  • PipPipPip
  • 140 posts

Posted 18 April 2012 - 09:26 AM

Naomi, I'm getting off of it because I took it during the year last year when I had breakthrough OH issues (that were previously controlled w/ just Effexor) -- turns out that I had been switched to generic effexor, but we didn't know for 7 months. Once we went back on the brand, I had bad headaches from the Effexor + Florinef and there was really no reason for the Florinef any longer....so, we are trying to get off of it.

I did try a "semi cold turkey" (is that a term? ;)) in January. After being on it for a year.... .1 normal dose. Went to .05 for two weeks and then 0, and I had several syncopal episodes (not typical for me), was extremely weak, jittery, anxious, pins and needles, just felt like I was going to fall over. My doc had me go back up to .05 and that cleared most, but not all of the symptoms...then again, around my period I had severe lightheadedness, so we went back up to .075 and stabilized there for 4 weeks. Still had issues the next month around my period, but we decided we needed to try and get off of it because I do best on Effexor and nothing else.

#5 Hoosierfan

Hoosierfan

    Advanced Member

  • Members
  • PipPipPip
  • 140 posts

Posted 18 April 2012 - 09:29 AM

Ooops, should have said, that you can "shock" your body by sending it into adrenal crisis if you've been on Florinef for a long period of time and abruptly stop it -- not good. Your adrenals atrophy (actually shrink) once you start taking Florinef, so in a lot of cases you need to go slowly down so your adrenals get the message to "wake up." It seems mine are taking awhile to do that, so we are doing 4-6 weeks at .025 cut each time.

#6 ~Naomi~

~Naomi~

    Advanced Member

  • Volunteer
  • 2,205 posts

Posted 18 April 2012 - 10:56 AM

Oh I see. Yeah, an adrenal crisis would not be a good thing. Love how they don't warn you about this. Several Dr's recommended Florinef- not one said, but if you ever stop taking it, you'll have to taper off. Seems like useful information when someone is deciding to start a new drug. Sorry - went off a little. Again, good luck getting off and hope the Effexor keeps working for you!